Fenoprofen calcium overdoseNalfon overdose
Fenoprofen calcium is a type of medicine called a nonsteroidal anti-inflammatory drug. It is a prescription pain medicine used to relieve symptoms of arthritis.
Fenoprofen calcium overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Fenoprofen can be harmful in large amounts.
Fenoprofen calcium is found in medicines with these names:
Other medicines may also contain fenoprofen calcium.
Below are symptoms of a fenoprofen calcium overdose in different parts of the body.
AIRWAYS AND LUNGS
- Wheezing or trouble breathing, especially in those who have asthma or lung conditions
EYES AND EARS
BLADDER AND KIDNEYS
- Little or no urine output
STOMACH AND INTESTINES
HEART AND BLOOD
- Edema (swelling in the body or legs)
- Coma (decreased level of consciousness and lack of responsiveness), in a very severe overdose
- Seizures, in a very severe overdose
- Dizziness (common)
- Drowsiness (common)
- Blurred vision (common)
- Delirium (person is not making sense)
- Movement problems
- Numbness and tingling
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
- Activated charcoal
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram or heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicines to treat symptoms
- Tube through the mouth into the stomach if vomiting contains blood
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
Taking too much fenoprofen calcium does not usually cause serious problems. The person may have some stomach pain and vomiting (possibly with blood). However, these symptoms will likely get better. In rare cases, a blood transfusion may be needed. Passing a tube through the mouth into the stomach (endoscopy) may be required to stop internal bleeding.
In rare cases, there can be ringing in the ears and a bad headache, but these symptoms will likely pass as well.
If kidney damage is severe, dialysis (kidney machine) may be needed until kidney function returns. In some cases, the damage is permanent.
A large overdose can cause serious damage to children and adults. Death may occur.
Aronson JK. Non-steroidal anti-inflammatory drugs (NSAIDs). In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:236-272.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Jeske AH. Fenoprofen. In: Jeske AH, ed. Mosby's Dental Drug Reference. 13th ed. St Louis, MO: Elsevier; 2022:502.
Review Date: 11/13/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.